Virginia, 2016

Tropical Storm in Virginia, September 2 to 3, 2016

September 2 to 3, 2016 · NWS AKQ · 11 events in 11 counties and zones

Tropical Storm Hermine moving northeast along the Southeast Coast then off the Mid Atlantic Coast produced tropical storm force winds, minor to moderate coastal flooding, and locally heavy rainfall across portions of Hampton Roads, the Middle Peninsula, and the Virginia Eastern Shore from Friday afternoon, September 2nd into Saturday night, September 3rd.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Tropical Storm Hermine moving northeast along the Southeast Coast then off the Mid Atlantic Coast produced tropical storm force winds, minor to moderate coastal flooding, and locally heavy rainfall across portions of Hampton Roads, the Middle Peninsula, and the Virginia Eastern Shore from Friday afternoon, September 2nd into Saturday night, September 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 2, 2:56 PM EST, 4 minutes earlier.

Area forecast discussion, Sep 2, 2:56 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
356 PM EDT FRI SEP 2 2016

.SYNOPSIS...
Tropical Storm Hermine will track northeast along the Carolina coast
tonight, then continue northeast to a position off the Mid Atlantic
coast Saturday night. This system will stall just off the Delmarva
coast Sunday through Tuesday.

&&

.NEAR TERM /TONIGHT THROUGH SATURDAY/...
Note...Models in decent agreement that high pressure to the north
stalls Hermine off the Delmarva coast Sunday through Tuesday.
Question as to how far off the coast it sets up shop will have major
forecast implications through the holiday weekend. Potential exists
for a prolonged period of squally weather, gusty winds and coastal
flooding issues along the Delmarva coast. Stay tuned.

Hermine moving NE from the SC low country this afternoon and will
continue to track NE along the Carolina Coast tonight. Trends right
now showing the rain dissipating as it lifts north of the boundary
into the drier air. However, data shows this breaking down early this
evening with widespread rain overspreading the region through the
night, becoming heavy at times over SE areas. Thunder chances minimal
and will be mainly along the coast. The bulk of the heavy rain will
stay east of I95 from about 06Z-18Z Sat. Will also have to watch the
pcpn gradient as the PRE moisture shifts towards the coast. Expect
QPF amounts to quickly drop off west of the I95.

Not much change in the track and QPF forecast so will keep the
current FFA going. Contemplated going farther north across the LWR
MD eastern shore with it, but confidence for flash flooding not
there just yet given the high FFG. Later shifts will need to monitor
this. Rain tapers off across western half of fa Saturday but kept
categorical pops going through late afternoon. Winds become an issue
with tropical storm force gusts expected mainly east of I95. Lows
tonight in the 60s to near 70 sern areas. Highs Sat in the mid 70s,
psbly upr 70s across extreme western zones if any heating can
occur.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
The heaviest rainfall shifts toward the eastern shore Saturday night
and Sunday as Hermine slows and begins to meander. Drier air from
the west along with some subsidence should end pcpn chcs across the
western piedmont. Kept slght chc to chc pops west of the Bay with
likely pops along the Delmarva coast. Lows Saturday night in the 60s
to near 70 sern beach areas. Highs Sunday 75 to 80...coolest along
the coast due to clouds and pcpn.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The center of Hermine lingers about 150 east of Fenwick Island Sun
night before slowly pushing east on Monday and then shifting
northeast Monday night. Rain showers expected to impact coastal
areas Sunday night into Monday morning before shifting over Ches
Bay and the MD/VA Eastern Shore. Showers should come to an end by
Monday evening as Hermine becomes located around 150 miles east of
the NJ coast. High pressure builds over the Southeast states and
starts to amplify into the TN/OH Valleys Monday night into
Tuesday. Hermine is now expected to linger off the southern New
England coast through Thursday, therefore high pressure back to
the west will struggle to take hold over the area during this
time. Central VA may experience warmer and more sunny conditions
as coastal areas stay at least 5 degrees cooler with the potential
for sct- bkn clouds to stream through at times. Overall forecast
remains dry Tuesday through at least Thursday. Long range models
are trying to bring isolated showers into the area on Friday as a
Hudson Bay low drags a weak cold front through the region.

Daytime temperatures will be at to slightly below normal for
Monday in the post-tropical environment with highs in the lower
80s. For the rest of the week, highs rebound above normal with
readings in the upper 80s to lower 90s inland and mid-upper 80s
beaches. Overnight lows generally at to no more than 5 degrees
above average throughout the long term period. Lows in the 60s
inland Sun-Tue nights (around 70F beaches)...then lows in the
lower 70s Wed/Thu nights.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Rain moving into far se portions associated with Tropical Storm
Hermine. MVFR conditions were developing in the ECG and ORF areas
early this afternoon. Conditions will slowly deteriorate as
Hermine moves northeast through eastern North Carolina Saturday
morning. Winds increase from the northeast with gusts to around 30
to 35 knots inland and 40 to 45 knots with higher gusts toward the
coast by late tonight and Saturday morning. Widespread IFR is not
expected but occasional IFR is possible se portions mainly in
heavier showers.

OUTLOOK...Hermine pulls off the North Carolina coast late Saturday
and Sunday and then stalls off the Mid Atlantic Coast early next
week. Conditions slowly improve from west to east late Saturday and
Sunday with chances of rain continuing at SBY into Monday. Gusty
north and northeast winds can be expected near the coast through
Monday especially on the lower Eastern Shore.

&&

.MARINE...
* Tropical Storm Warning remains in effect for all waters through
  Sunday.

Hermine, currently located just inland of the GA/SC border, is
expected to track ne along the Carolina coast tonight...across
Cape Hatteras Sat morning and then around 125-150 miles e of the
VA/NC border by Sat evening. Hermine is then expected to slowly
track ene and stall off the Delmarva coast into early next week.

The outer rain bands from Hermine are moving into NE NC late this
aftn and will continue to spread nwd through tonight. Ne winds
averaging 10-15kt will become e-se later this evening and increase
quickly to 30-40kt. Overall conditions deteriorate rapidly as well
from south to north into Saturday. Strongest e-ne wind speeds are
expected to peak around 40-50kt on Sat aftn/early evening with
gusts of 45-60kt. All waters will be impacted by tropical storm
force winds through at least Monday night...with conditions
improving from sw to ne.

Seas currently around 3-4ft will quickly build to 4-5ft all waters
this evening. Seas continue to build to 7-13ft through tonight...
peaking at 15-20ft Sat/Sat evening. With stronger ne winds
lingering across the nrn waters Sun night into Mon...seas will be
slower to subside and are not expected to fall below 5ft until Tue
morning for srn waters and late Tue night for nrn waters. Waves on
Ches Bay build to 4-5ft in the srn Bay this evening and then
quickly build to an average of 5-8ft late tonight through Fri
night through Sun night... up to 10-12ft in srn Bay during the
same timeframe. Waves finally start to subside on Mon.

Keep up with the latest forecast information at www.weather.gov/akq.

&&

.TIDES/COASTAL FLOODING...
Overall thinking remains the same as moderate to major flooding is
expected beginning with the high tide Saturday afternoon and then
continuing through Labor Day for Atlantic Coastal locations along
with the Southern portion of the Chesapeake Bay. The ETSS
continues to show a strong peak on Sat afternoon with the exiting
of Hermine off the coast. The slow movement of the storm combined
with the persistent east to northeast wind will push water levels
much high on Saturday. The guidance allows the water to drop off
a little too quick on Sunday into Monday considering that the low
is expected to stall and also deepen again as it transitions to an
extra tropical low.

For the middle Chesapeake Bay from Windmill Point northward, have
leaned the forecast toward the ETSS values, despite the developing
northerly flow. The northerly flow should help negate the water
level rises...but with the amount of water and waves in the
southern and mouth of the Bay, all the water that comes northward,
will not be able to exit and with each tide cycle the northerly
flow and trapped water will factor into how high the water level
will rise. Initially, it will cause minor to moderate flooding...but
should gradually lower as through the Labor Day weekend.

In addition...High Rip Risk will continue into Saturday as seas
build to 13-15ft by the afternoon with long periods and near
shore-normal swell impacting the Atlantic coast. Given most
current forecast track of Hermine, a high rip risk will likely
prevail for all beaches through at least Labor Day.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Tropical Storm Warning for MDZ021>025.
NC...Tropical Storm Warning for NCZ012>017-030>032-102.
     Flash Flood Watch from 8 PM EDT this evening through Saturday
     evening for NCZ012>017-030>032-102.
VA...Tropical Storm Warning for VAZ075-077-078-084>090-092-093-
     095>100-523>525.
     Flash Flood Watch from 2 AM EDT Saturday through Saturday
     evening for VAZ087>090-092-093-095>100-523>525.
MARINE...Tropical Storm Warning for ANZ630>638-650-652-654-656-658.
&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...BMD/MPR
LONG TERM...BMD
AVIATION...LSA
MARINE...BMD
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Sep 2, 2:42 PM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
342 PM EDT FRI SEP 2 2016

VAZ048-060>062-069-509-510-031945-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-POWHATAN-WESTERN LOUISA-
EASTERN LOUISA-
342 PM EDT FRI SEP 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

TROPICAL CYCLONE HERMINE IS EXPECTED TO SLIDE NORTHEAST ALONG THE
COASTAL CAROLINAS TONIGHT THROUGH SATURDAY...BEFORE PUSHING
OFFSHORE OF THE MID-ATLANTIC COAST SATURDAY NIGHT. A BRIEF PERIOD
OF MODERATE RAINFALL IS POSSIBLE ACROSS THE OUTLOOK AREA SATURDAY
MORNING. ADDITIONALLY, THERE IS THE POTENTIAL FOR GUSTY WINDS
THROUGH THE DAY ON SATURDAY...WITH WIND GUSTS UP TO 30 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ064>068-076-079>083-511>522-031945-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-RICHMOND-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
342 PM EDT FRI SEP 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...NORTH CENTRAL VIRGINIA AND SOUTH CENTRAL
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MODERATE TO LOCALLY HEAVY RAINFALL IS LIKELY AFTER MIDNIGHT AS THE
RAIN FROM TROPICAL STORM HERMINE MOVES NORTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

TROPICAL CYCLONE HERMINE IS EXPECTED TO SLIDE NORTHEAST ALONG THE
COASTAL CAROLINAS SATURDAY...BEFORE PUSHING OFFSHORE OF THE MID-
ATLANTIC COAST SATURDAY NIGHT. A BRIEF PERIOD OF MODERATE TO HEAVY
RAINFALL IS POSSIBLE ACROSS THE OUTLOOK AREA SATURDAY MORNING.
ADDITIONALLY, THERE IS THE POTENTIAL FOR GUSTY WINDS THROUGH THE
DAY ON SATURDAY...WITH WIND GUSTS UP TO 30 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ075-031945-
WESTMORELAND-
342 PM EDT FRI SEP 2 2016

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

TROPICAL CYCLONE HERMINE IS EXPECTED TO SLIDE NORTHEAST ALONG THE
COASTAL CAROLINAS TONIGHT THROUGH SATURDAY...BEFORE PUSHING
OFFSHORE OF THE MID- ATLANTIC COAST SATURDAY NIGHT. A PERIOD OF
MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE OUTLOOK
AREA SATURDAY MORNING INTO SATURDAY AFTERNOON. RAINFALL TOTALS OF
BETWEEN 1 AND 3 INCHES EXPECTED, WITH HIGHEST TOTALS ALONG AND
EAST OF THE RICHMOND METRO AREA. ADDITIONALLY, THERE IS THE
POTENTIAL FOR GUSTY WINDS THROUGH THE DAY ON SATURDAY, WITH WIND
GUSTS UP TO 40 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ087>090-092-093-095>100-523>525-031945-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON-YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
342 PM EDT FRI SEP 2 2016

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 2 AM EDT SATURDAY THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN VIRGINIA AND
SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.
   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-031945-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-
342 PM EDT FRI SEP 2 2016

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.
   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ077-078-084>086-031945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-
342 PM EDT FRI SEP 2 2016

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND AND
EASTERN VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 tropical storm. Local standard time, as filed.

Tropical Storm, Virginia Beach

When
September 2, 3:00 PM EST to September 3, 11:00 PM EST
Where
Virginia Beach forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
36.738, -76.005 (the zone’s center; the record gives no point)

Rain bands associated with Tropical Storm Hermine produced generally 3 to 7 inches of rainfall across the county. Sandbridge Beach (3 SSE) reported 6.92 inches of rain. Sigma (1 NNW) reported 6.38 inches of rain. Princess Anne (1 NNE) reported 5.90 inches of rain. Naval Air Station Oceana (NTU) reported 4.11 inches of rain. Wind gust of 50 knots was measured at Naval Air Station Oceana (NTU). Tropical storm wind gusts caused minor tree and structural damage.

Tropical Storm, Norfolk

When
September 2, 3:00 PM EST to September 3, 11:00 PM EST
Where
Norfolk forecast zone
Property damage
$10,000
Reported by
CoCoRaHS

Rain bands associated with Tropical Storm Hermine produced generally 2 to 4 inches of rainfall across the county. Norfolk (3 S) reported 4.15 inches of rain. Norfolk South reported 3.77 inches of rain. Norfolk International Airport (ORF) reported 2.68 inches of rain. The highest sustained wind of 39 knots with a peak wind gust of 48 knots was measured at Norfolk International Airport (ORF). Wind gust of 45 knots was measured at Naval Air Station Norfolk (NGU). Tropical storm wind gusts caused minor tree and structural damage. Coastal storm tides of 2 to 3.5 feet above astronomical tide levels were common, with only minor beach erosion reported. The maximum storm tide reached 6.16 feet MLLW at Sewells Point, which resulted in moderate coastal flooding Saturday morning into Saturday afternoon.

Tropical Storm, Chesapeake

When
September 2, 3:00 PM EST to September 3, 11:00 PM EST
Where
Chesapeake forecast zone
Reported by
CoCoRaHS
Coordinates
36.688, -76.312 (the zone’s center; the record gives no point)

Rain bands associated with Tropical Storm Hermine produced generally 2 to 5 inches of rainfall across the county. Bowers Hill (1 WSW) reported 5.28 inches of rain. Chesapeake (8.6 NE) reported 4.97 inches of rain. Chesapeake (3.5 NE) reported 4.46 inches of rain. Chesapeake (9.8 NW) reported 4.39 inches of rain. Wind gust of 40 knots was measured at Naval Auxiliary Landing Field.

Tropical Storm, Suffolk

When
September 2, 3:00 PM EST to September 3, 11:00 PM EST
Where
Suffolk forecast zone
Reported by
COOP Observer

Rain bands associated with Tropical Storm Hermine produced generally 2 to 5 inches of rainfall across the county. Saunders (2 SE) reported 3.96 inches of rain. Suffolk Lake Kilby reported 2.87 inches of rain. Suffolk (13.9 NNE) reported 1.92 inches of rain. Wind gust of 37 knots was measured at Suffolk Municipal Airport (SFQ).

Tropical Storm, Hampton/Poquoson

When
September 2, 3:00 PM EST to September 3, 11:00 PM EST
Where
Hampton/Poquoson forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
37.063, -76.333 (the zone’s center; the record gives no point)

Rain bands associated with Tropical Storm Hermine produced generally 1 to 3 inches of rainfall across the county. Hampton (8.1 W) reported 1.53 inches of rain. Hampton (7.2 W) reported 1.51 inches of rain. Hampton (8.0 W) reported 1.43 inches of rain. Wind gust of 44 knots was measured at Langley Air Force Base (LFI). Tropical storm wind gusts caused minor tree and structural damage.

Tropical Storm, Newport News

When
September 2, 3:00 PM EST to September 3, 11:00 PM EST
Where
Newport News forecast zone
Reported by
CoCoRaHS
Coordinates
37.063, -76.508 (the zone’s center; the record gives no point)

Rain bands associated with Tropical Storm Hermine produced generally 0.5 inch to 2 inches of rainfall across the county. Newport News (3.3 E) reported 1.26 inches of rain. Newport News (2.7 ESE) reported 1.21 inches of rain. Newport News Airport (PHF) reported 0.61 inch of rain. Wind gust of 39 knots was measured at PHF.

Tropical Storm, York

When
September 2, 3:00 PM EST to September 3, 11:00 PM EST
Where
York forecast zone
Reported by
CoCoRaHS
Coordinates
37.174, -76.433 (the zone’s center; the record gives no point)

Rain bands associated with Tropical Storm Hermine produced generally 0.5 inch to 1 inch of rainfall across the county. Yorktown (0.5 SSE) reported 0.83 inch of rain. Yorktown (6.8 SE) reported 0.66 inch of rain. Coastal storm tides of 2.5 to 3.0 feet above astronomical tide levels were common, with only minor beach erosion reported. The maximum storm tide reached 5.43 feet MLLW at Yorktown, which resulted in moderate coastal flooding Saturday morning into Saturday afternoon.

Tropical Storm, Gloucester

When
September 2, 3:00 PM EST to September 3, 11:00 PM EST
Where
Gloucester forecast zone
Reported by
CoCoRaHS
Coordinates
37.401, -76.523 (the zone’s center; the record gives no point)

Rain bands associated with Tropical Storm Hermine produced generally 0.25 inch to 1 inch of rainfall across the county. Zanoni (1.7 SSE) reported 0.86 inch of rain. Gloucester Courthouse (3.5 NNW) reported 0.43 inch of rain. Gloucester Courthouse (0.5 NW) reported 0.30 inch of rain.

Tropical Storm, Mathews

When
September 2, 3:00 PM EST to September 3, 11:00 PM EST
Where
Mathews forecast zone
Reported by
CoCoRaHS
Coordinates
37.417, -76.271 (the zone’s center; the record gives no point)

Rain bands associated with Tropical Storm Hermine produced generally 0.25 inch to 1 inch of rainfall across the county. Port Haywood (1 SE) reported 0.72 inch of rain. North reported 0.44 inch of rain. Mathews (2.2 WSW) reported 0.21 inch of rain. Wind gust of 43 knots was measured at Bavon.

Tropical Storm, Accomack

When
September 2, 3:00 PM EST to September 3, 11:00 PM EST
Where
Accomack forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

Rain bands associated with Tropical Storm Hermine produced generally 0.5 inch to 1.75 inches of rainfall across the county. New Church reported 1.75 inches of rain. Chincoteague (1.3 SSW) reported 1.55 inches of rain. Onley (0.6 SE) reported 1.13 inches of rain. Wallops Island (1.9 NW) reported 0.86 inch of rain. Painter (2 W) reported 0.83 inch of rain. Wallops Island Flight Facility reported 0.67 inch of rain. The highest sustained wind of 35 knots with a peak wind gust of 47 knots was measured at Wallops Island (WAL). Wind gust of 36 knots was measured at Melfa/Accomack Airport (MFV). Tropical storm wind gusts caused minor tree and structural damage.|Coastal storm tides of 2 to 3 feet above astronomical tide levels were common, with only minor beach erosion reported. The maximum storm tide reached 7.34 feet MLLW at Wachapreague, which resulted in minor coastal flooding Saturday morning into Saturday afternoon.

Tropical Storm, Northampton

When
September 2, 3:00 PM EST to September 3, 11:00 PM EST
Where
Northampton forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
37.301, -75.928 (the zone’s center; the record gives no point)

Rain bands associated with Tropical Storm Hermine produced generally 0.5 inch to 1.75 inches of rainfall across the county. Cape Charles (5 ENE) reported 1.35 inches of rain. Cape Charles (5.8 NNE) reported 0.83 inch of rain. Wind gust of 38 knots was measured at Kiptopeke State Park. Tropical storm wind gusts caused minor tree and structural damage. Coastal storm tides of 2 to 3 feet above astronomical tide levels were common, with only minor beach erosion reported. The maximum storm tide reached 5.46 feet MLLW at Kiptopeke, which resulted in moderate coastal flooding Saturday morning into Saturday afternoon.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, September 2016The 2016 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660839, 660845, 660851, 660857, 660860, 660862, 660863, 660885, 660887, 660894, 660895.